Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS El Paso, TX

June 7, 1997Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 7, 1997, 9:54 PM MDT for Doña Ana County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1997, 9:54 PM MDT (03:54 UTC)
Expired
Jun 7, 1997, 10:40 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:00 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 080352 RRA
SVRELP
NMC013-080440-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
954 PM MDT SAT JUN 7 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTH CENTRAL NEW MEXICO

   ...DONA ANA COUNTY
 
AT 950 PM MDT...A BROKEN LINE OF SEVERE THUNDERSTORM WAS
INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 15 MILES
WEST OF LAS CRUCES AND EXTENDED NORTH TO 15 MILES EAST OF TRUTH
OR CONSEQUENCES. THE STORMS WERE MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE   DONA
ANA...   LAS CRUCES...   MESILLA...   MESQUITE AND   LA MESA.

THIS STORM MAY ACCOMPANIED BY WINDS GREATER THAN 55 MPH...HAIL
LARGER THAN 3/4 INCH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.  ALSO ...A
TORNADO WATCH IS ALSO I&N EFFECT FOR THE WARNING AREA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:46 PM MDT, 9 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 12:46 PM MDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SAT JUN 7 1997

SPC WW 391 FOR POSSIBLE TORNADIC ACTIVITY ALL BUT NE CWA.  COORD WITH
ABQ TO LEAVE OTERO COUNTY OUT OF THE WATCH EVEN THOUGH SE CORNER IN
THE DEFINING BOX.  SAT IMGRY SHOWS ROTATING S/WV INTO BOOTHEAL ATTM.
COORD WITH TUS ABT DRY INTRUSION AT H7 DURING DAY TO FURTHER ASSIST
WITH SVR.  MOD SOUNDING YIELDS CAPE...3000+ LI -8...SWEAT 450. GOOD
VEERING WITH HT ON VWP.  FLY IN OINTMENT IS WEAK MID LVL
ROTATION...BUT AGREE WITH WATCH BOX.

NEW ETA KEEPS ACTIVITY GOING THRU TNGT SO HAVE RAISED POPS FOR TNGT.
H5 LOW KICKS NE SUN.  SRN CWA STABILIZES BUT HAVE KEPT A SLT CHC IN
FOR NOW.  SIERRA AND OTERO/SAC MTN ZONES TO REMAIN UNSTABLE SUNDAY
SO LINGERING POPS THERE. BEST MOISTURE CONVRGNC AND LIFT TRANSLATING
EAST TNGT.

FOLLOWED FWC AS FIRST AND ONLY TEMP ITERATION.

RAMEY/06

SILVER CITY           BA  51/ 76/ 48/ 82 6200
TRUTH OR CONSEQUENCES BA  59/ 82/ 56/ 88 5221
ALAMOGORDO            BA  59/ 84/ 56/ 90 3210
CLOUDCROFT            BA  42/ 63/ 39/ 69 4321
LORDSBURG             BA  55/ 86/ 52/ 92 5200
DEMING                BA  55/ 84/ 52/ 90 5200
LAS CRUCES            BA  56/ 83/ 53/ 89 4200
EL PASO               BA  61/ 86/ 58/ 92 4200

In the hours before

Local storm report, Jun 7, 8:40 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
8:40 PM MDT SAT JUN 7 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
7:03 PM    10 N  SIERRA BLANCA       TX   TORNADO
06/07/97   HUDSPETH                       TORNADO REPORTED BY HUDSPETH
                                          COUNTY SHERIFFS DEPUTY

7:44 PM    WHITE SANDS               NM   0.75 INCH HAIL
06/07/97   HUDSPETH                       FUNNEL CLOUD REPORTED BY
                                          MILITARY POLICE.
Local storm report, Jun 7, 8:43 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
8:40 PM MDT SAT JUN 7 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
7:03 PM    10 N  SIERRA BLANCA       TX   TORNADO
06/07/97   HUDSPETH                       TORNADO REPORTED BY HUDSPETH
                                          COUNTY SHERIFF'S DEPUTY

7:44 PM    WHITE SANDDS               NM   0.75 INCH HAIL
06/07/97   HUDSPETH                       FUNNEL CLOUD REPORTED BY
                                          MILITARY POLICE.
Local storm report, Jun 7, 9:26 PM MDT, 28 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE EL PASO, TX
926 PM MDT SAT JUN 07 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
7:03 PM    10 N  SIERRA BLANCA       TX   TORNADO
06/07/97   HUDSPETH                       TORNADO REPORTED BY HUDSPETH
                                          COUNTY SHERIFFS DEPUTY

7:44 PM    WHITE SANDS               NM   1.25 INCH HAIL
06/07/97   DONA ANA

1:24 PM    PINOS ALTOS               NM   1.00 INCH HAIL
06/07/97   GRANT                          REPORTED VIA HAMM RADIO

6:02 PM    LAS CRUCES                NM   1.00 INCH HAIL
06/07/97   DONA ANA                       REPORTED BY DONA ANA COUNTY
                                          EMERGENCY MANAGEMENT

4.22 PM    LAS CRUCES                NM   1.50 INCH HAIL
06/07/97   DONA ANA                       REPORTED BY WEATHER SERVICE
                                          EMPLOYEE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana46 min
Jun 7, 6:18 PM MDTTornado WarningEPZDoña Ana37 min
Jun 7, 7:00 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero65 min
Jun 7, 8:05 PM MDTFlash Flood WarningEPZDoña Ana, Otero60 min
Jun 7, 8:05 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero60 min
Jun 7, 9:14 PM MDTSevere Thunderstorm WarningEPZOtero46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.